High Wind, North Central Oregon
- When
- April 7, 6:48 AM PST to 10:00 AM PST
- Where
- North Central Oregon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A strong upper level jet moved over the area on Sunday April 7th. Strong winds aloft mixed down and produced high winds across portions of northeast Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong upper level jet moved over the area on Sunday April 7th. Strong winds aloft mixed down and produced high winds across portions of northeast Oregon. High sustained winds and wind gusts in MPH are listed as followed: 5 miles WSW of Shaniko had (45) sustained, (59) gust 8 WSW Grass Valley, (59) gust 5WNW City of the Dalles, 8 miles WSW of Echo had (41) sustained, and (75) gust at the coal plant in Boardman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 7, 4:06 AM PST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
506 AM PDT SUN APR 7 2013
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...A STRONG PACIFIC SYSTEM
WILL MOVE ACROSS THE REGION TODAY. THE SURFACE LOW WITH THIS SYSTEM
WILL TRACK FROM NORTHWEST OREGON EARLY THIS MORNING TO CENTRAL
WASHINGTON BY LATE MORNING, THEN TO NORTHEAST WASHINGTON BY LATE
AFTERNOON. THIS TRACK WILL CAUSE TIGHT PRESSURE GRADIENTS OVER
SOUTHEAST WASHINGTON AND MUCH OF CENTRAL AND NORTHEAST OREGON. AT
THE SAME TIME UPPER LEVEL ENERGY WILL SWING EAST ACROSS NORTHEAST
OREGON. THESE GRADIENTS, ALONG WITH THE UPPER ENERGY, WILL ALLOW FOR
THE DEVELOPMENT OF STRONG WINDS ACROSS THESE AREAS. STRONGEST WINDS
SHOULD OCCUR FROM CENTRAL OREGON NORTHEAST INTO THE OREGON BLUE
MOUNTAIN FOOTHILLS AND OVER THE SIMCOE HIGHLANDS OF SOUTH-CENTRAL
WASHINGTON. HAVE UPGRADED THE WIND ADVISORY FOR THE SIMCOE HIGHLANDS
TO A WARNING AND ADDED A WARNING FOR THE SOUTHERN BLUE MOUNTAINS.
HAVE ALSO ADDED WIND ADVISORIES FOR THE JOHN DAY BASIN, THE GRANDE
RONDE VALLEY, AND WALLOWA COUNTY. ALL AREAS MAY SEE THE STRONGEST
WIND GUSTS DURING THE PASSAGE OF THE SURFACE COLD FRONT. THIS FRONT
IS EXPECTED TO MOVE EAST OF THE OREGON CASCADES AROUND DAYBREAK
REACHING TO AT LEAST THE BLUE MOUNTAINS BY LATE MORNING (IT COULD BE
A BIT QUICKER THAN THIS TIMING). A BAND OF WARM AIR ADVECTION PRECIP
WILL CONTINUE TO WRAP NORTH AND EAST THROUGH OUR WASHINGTON ZONES
AND EXTREME NORTHEAST OREGON THIS MORNING. SHOWERS WILL PERSIST
ALONG THE CASCADE CREST AND OVER THE INTERIOR MOUNTAINS ALL DAY DUE
TO UPSLOPE AFFECTS IN THE STRONG WEST FLOW BEHIND THE FRONT.
ELSEWHERE LIMITED LOW LEVEL INSTABILITY MAY CAUSE A FEW SHOWERS AT
TIMES THIS AFTERNOON AND EVENING. SNOW LEVELS WILL FALL BEHIND THE
FRONT. AS SUCH COULD SEE 3 TO 7 INCHES ABOVE 4500 FEET IN THE
NORTHERN BLUE MOUNTAINS TODAY INTO MONDAY MORNING. THUS A WINTER
WEATHER ADVISORY HAS BEEN ISSUED. NORTHWEST FLOW WILL KEEP VARYING
CHANCES OF SHOWERS GOING THROUGH MONDAY INTO MONDAY NIGHT. AVAILABLE
MOISTURE WILL DECREASE AND THE CHANCES OF SHOWERS WILL DECREASE
GRADUALLY MONDAY AFTERNOON AND MONDAY NIGHT. 90
.LONG TERM...TUESDAY THROUGH SUNDAY...MODELS ARE IN AGREEMENT IN
HAVING A RIDGE IN THE EASTERN PACIFIC TUESDAY WITH A NORTHERLY FLOW
OVER THE AREA. THIS WILL GIVE US DRY WEATHER ASIDE FROM A FEW
SHOWERS IN THE WASHINGTON CASCADES. TUESDAY AFTERNOON AND NIGHT A
DISTURBANCE WILL APPROACH OVER THE TOP OF THE RIDGE AND FLATTEN IT
INTO A MORE WESTERLY FLOW. THERE WILL BE A CHANCE OF RAIN SHOWERS IN
THE WASHINGTON CASCADES AND A SLIGHT CHANCE IN THE EASTERN
MOUNTAINS. THE DISTURBANCE WILL FINALLY MOVE THROUGH THE AREA
WEDNESDAY AFTERNOON AND NIGHT WITH A CHANCE OF RAIN SHOWERS IN THE
MOUNTAINS AND A SLIGHT CHANCE OF RAIN ELSEWHERE. THE SHOWERS WILL
TAPER OFF THURSDAY MORNING AND A NORTHWEST FLOW WILL DEVELOP OVER
THE AREA. WE WILL DRY OUT THURSDAY AFTERNOON THROUGH FRIDAY ASIDE
FROM A SLIGHT CHANCE OF LIGHT UPSLOPE RAIN SHOWERS IN THE MOUNTAINS.
MODEL TIMING BEGINS TO DIFFER AT THIS POINT BUT THE GFS AND ECMWF
BOTH BRING A SYSTEM THROUGH THE AREA FRIDAY NIGHT OR SATURDAY. HAVE
LEANED TOWARDS THE SLOWER ECMWF AND BROUGHT A CHANCE OF RAIN SHOWERS
ON SATURDAY TAPERING OFF SATURDAY NIGHT. MODELS ARE IN COMPLETE
DISAGREEMENT BY SUNDAY AS THE GFS BRINGS A DEEP LOW TO THE BRITISH
COLUMBIA COAST AND THE ECMWF BUILDS A RIDGE IN THE EASTERN PACIFIC
WITH NO SIGN OF A LOW. TOOK A COMPROMISE PATH AND KEPT A SLIGHT
CHANCE OF RAIN SHOWERS IN THE LOWER ELEVATIONS WITH A CHANCE OF RAIN
SHOWERS IN THE MOUNTAINS. TEMPERATURES WILL START OUT IN THE LOWER
60S WITH 50S IN THE MOUNTAINS TUESDAY THEN WARM TO THE 60S WITH MID
50S TO LOWER 60S IN THE MOUNTAINS WEDNESDAY UNDER THE RIDGE.
TEMPERATURES WILL COOL A COUPLE OF DEGREES EACH DAY THURSDAY THROUGH
SUNDAY AND END UP IN THE MID 50S TO LOWER 60S WITH MID 40S TO LOWER
50S IN THE MOUNTAINS ON SUNDAY. PERRY
&&
.AVIATION...12Z TAFS...SCATTERED RAIN SHOWERS WILL BE PRESENT
THROUGH EARLY THIS EVENING AS AN UPPER LOW AND FRONT MOVE THROUGH
THE AREA. CEILINGS WILL GENERALLY 3000-6000 FEET AGL THOUGH MVFR
CONDITIONS WILL BE POSSIBLE WITH THE STRONGER SHOWERS. WINDS WILL BE
THE BIG ISSUE AS WEST TO NORTHWEST WINDS WILL INCREASE RAPIDLY WITH
THE ARRIVAL OF THE FRONT THIS MORNING AND REACH 25-40 KTS WITH GUSTS
TO 50 KTS FROM 17Z-00Z TODAY THEN SLOWLY DIMINISH AFTER THAT WITH
15-25 KTS WITH GUSTS TO 35 KTS THROUGH 03Z BEFORE DROPPING BELOW 15
KTS AFTER 06Z. A FEW RAIN SHOWERS MAY DEVELOP AFTER 09Z AT KPSC AND
KALW AND PERHAPS A FEW LIGHT SNOW SHOWERS AT KBDN. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 54 36 53 34 / 50 40 40 20
ALW 56 40 56 35 / 70 40 40 20
PSC 60 39 60 35 / 60 40 30 10
YKM 57 34 58 34 / 100 30 20 10
HRI 59 37 59 36 / 50 40 30 10
ELN 53 34 55 31 / 100 30 10 0
RDM 52 24 48 27 / 50 50 20 10
LGD 51 33 49 29 / 60 50 40 30
GCD 50 28 48 30 / 60 60 30 20
DLS 56 37 57 34 / 60 40 20 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
ORZ049-050.
WINTER WEATHER ADVISORY UNTIL 4 AM PDT MONDAY ABOVE 4500 FEET
FOR THE ORZ502.
HIGH WIND WARNING UNTIL 3 PM PDT THIS AFTERNOON ORZ042-509.
HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING ORZ044-503-507-508.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
ORZ041-505.
WA...WINTER WEATHER ADVISORY UNTIL 4 AM PDT MONDAY ABOVE 4500 FEET
FOR THE WAZ030.
HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING WAZ521.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
WAZ024-028-029.
&&
THREAT INDEX
TODAY : RED
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/83/83HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 530 AM PDT SUN APR 7 2013 ORZ041-042-044-049-050-503-505-507>509-WAZ024-028-029-521-081400- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON- LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS- 530 AM PDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON TODAY. THIS SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW ALONG WITH STRONG WINDS. NUMEROUS WIND ADVISORIES AND HIGH WIND WARNINGS HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST PDXNPWPDT PRODUCT FOR MORE DETAILS. THE WINDS WILL GRADUALLY DECREASE TONIGHT AS THE LOW PRESSURE SYSTEM WEAKENS AND CONTINUES TO MOVE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSETTLED CONDITIONS WILL GENERALLY CONTINUE THROUGH THIS PERIOD DUE TO A PERSISTENT ONSHORE FLOW. ORZ502-WAZ030-081400- NORTHERN BLUE MOUNTAINS OF OREGON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- 530 AM PDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON TODAY. THIS SYSTEM WILL BRING LOWERING SNOW LEVELS AND ACCUMULATING SNOW TO THE MOUNTAINS. SNOW FALL OVER THE BLUE MOUNTAINS WILL BE SIGNIFICANT ABOVE 4500 FEET THROUGH TONIGHT. THUS WINTER WEATHER ADVISORIES HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST PDXWSWPDT PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSETTLED CONDITIONS WILL GENERALLY CONTINUE THROUGH THIS PERIOD DUE TO A PERSISTENT ONSHORE FLOW.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433311, 433312.